Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 5, NWS Goodland, KS

January 20, 201411 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind advisory at Jan 20, 2014, 3:45 AM CST for 11 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Kit Carson County, Yuma County, Colorado. It took effect at Jan 20, 2014, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2014, 3:45 AM CST (09:45 UTC)
In effect from
Jan 20, 2014, 11:00 AM CST
Expired
Jan 20, 2014, 6:00 PM CST
In force
7 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3638 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WWUS73 KGLD 200945
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
245 AM MST MON JAN 20 2014

...WINDY CONDITIONS ONCE AGAIN FOR PARTS OF THE AREA...

.NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED
TODAY BEHIND A COLD FRONTAL PASSAGE. THE WINDS ARE EXPECTED TO
QUICKLY DIMINISH SHORTLY BEFORE SUNSET. 

COZ090-091-KSZ001>003-013>015-027-NEZ079>081-201800-
/O.NEW.KGLD.WI.Y.0005.140120T1700Z-140121T0000Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-THOMAS-
SHERIDAN-WALLACE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...COLBY...HOXIE...
SHARON SPRINGS...BENKELMAN...TRENTON...MCCOOK
245 AM MST MON JAN 20 2014 /345 AM CST MON JAN 20 2014/

...WIND ADVISORY IN EFFECT FROM 10 AM MST /11 AM CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM MST /11 AM CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON. 

* TIMING/DURATION...STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP
  BY MID MORNING AND CONTINUE THROUGH THE AFTERNOON. 
 
* PEAK WINDS...50 MPH GUSTS ARE POSSIBLE. 

* OTHER IMPACTS...BLOWING DUST IS POSSIBLE AND COULD CREATE
  LOCALIZED AREAS OF REDUCED VISIBILITIES ON AREA ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
2 follow-up statements
324 
WWUS73 KGLD 201751
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MST MON JAN 20 2014

KSZ004-016-028-029-210000-
/O.EXA.KGLD.WI.Y.0005.000000T0000Z-140121T0000Z/
NORTON-GRAHAM-LOGAN-GOVE-
INCLUDING THE CITIES OF...NORTON...HILL CITY...OAKLEY...QUINTER
1151 AM CST MON JAN 20 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING/DURATION...STRONG AND GUSTY NORTHWEST WINDS ARE EXPECTED
  THIS AFTERNOON AND WILL DECREASE AROUND SUNSET.

* PEAK WINDS...SUSTAINED WINDS 25 TO 35 MPH WITH GUSTS AROUND 
  45 MPH.

* OTHER IMPACTS...BLOWING DUST IS POSSIBLE AND COULD CREATE 
  LOCALIZED AREAS OF REDUCED VISIBILITIES ON AREA ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

COZ090-091-KSZ001>003-013>015-027-NEZ079>081-210000-
/O.CON.KGLD.WI.Y.0005.000000T0000Z-140121T0000Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-THOMAS-
SHERIDAN-WALLACE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...COLBY...HOXIE...
SHARON SPRINGS...BENKELMAN...TRENTON...MCCOOK
1051 AM MST MON JAN 20 2014 /1151 AM CST MON JAN 20 2014/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

* TIMING/DURATION...STRONG AND GUSTY NORTHWEST WINDS ARE EXPECTED
  THIS AFTERNOON AND WILL DECREASE AROUND SUNSET.

* PEAK WINDS...SUSTAINED WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH.
 
* OTHER IMPACTS...BLOWING DUST IS POSSIBLE AND COULD CREATE 
  LOCALIZED AREAS OF REDUCED VISIBILITIES ON AREA ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
133 
WWUS73 KGLD 210007
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MST MON JAN 20 2014

COZ090-091-KSZ001>004-013>016-027>029-NEZ079>081-210115-
/O.EXP.KGLD.WI.Y.0005.000000T0000Z-140121T0000Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...
BENKELMAN...TRENTON...MCCOOK
507 PM MST MON JAN 20 2014 /607 PM CST MON JAN 20 2014/

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE DECREASED BELOW WIND ADVISORY CRITERIA. THEREFORE THE
WIND ADVISORY WAS ALLOWED TO EXPIRE. HOWEVER...GUSTY WINDS OF 15
TO 30 MPH WILL CONTINUE FOR ANOTHER COUPLE OF HOURS BEFORE THE
WINDS BECOME MUCH LIGHTER.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Jan 20, 3:45 AM CST, 0 minutes earlier.

Area forecast discussion, Jan 20, 3:45 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
245 AM MST MON JAN 20 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 230 AM MST MON JAN 20 2014

TODAY-TONIGHT...MUCH COLDER TEMPERATURES WHEN COMPARED TO SUNDAYS
READINGS AS A COLD FRONT MOVES THROUGH THE AREA. SHOULD SEE HIGHS
IN THE 40S EXCEPT AROUND 50/LOW 50S FROM MCCOOK TO COLBY TO
TRIBUNE AND POINTS EAST. LOWS TONIGHT IN THE SINGLE DIGITS TO
AROUND 10 ABOVE ZERO IN THE EAST (CLOSER TO COLDER AIR ALOFT AND
LIGHT SFC WINDS) WITH MID TEENS ELSEWHERE.

BIGGER CONCERN IS THE WINDS LATE THIS MORNING THROUGH THE
AFTERNOON. MET/MAV/LAMP AND WIND GUST PROGRAM HAVE ALL INCREASED
WIND FORECAST FROM THE PAST FEW DAYS. LAMP GUIDANCE IS HIGHEST OF
THEM ALL BUT ALSO MATCHES OUTPUT FROM WIND GUST PROGRAM. TRIED TO
INCORPORATE ALL THE ABOVE AND RESULTS FROM THE PAST FEW WIND
EVENTS INTO THIS FORECAST. AM EXPECTING WIND ADVISORY CRITERIA FOR
THE NORTHERN HALF OF THE AREA EXCEPT NORTON AND GRAHAM COUNTIES.
IN THE ADVISORY AREA GUSTS UP TO 50 MPH POSSIBLE. WITH SIMILAR
EVENTS THE PAST FEW DAYS HAVE ALSO ADDED SOME BLOWING DUST TO THE
FORECAST.

TUESDAY-TUESDAY NIGHT...WARMER TEMPERATURES RETURN TO THE AREA
WITH FORECAST HIGHS IN THE UPPER 40S TO LOW 50S ACROSS THE FAR
EAST AND UPPER 50S ACROSS THE FAR WEST. LOWS TUESDAY NIGHT
GENERALLY IN THE UPPER TEENS TO MID 20S. MAY ALSO SEE NORTHWEST
WINDS GUSTING 25-30 MPH ACROSS THE NORTHWEST PORTION OF THE AREA.

WEDNESDAY-WEDNESDAY NIGHT...COLDER AIR AHEAD OF MAIN ARCTIC FRONT
SLOWLY BACKS INTO THE AREA DURING THE DAY THEN MAIN FRONT MOVES IN
WEDNESDAY NIGHT. HIGH TEMPERATURES MID 40S ACROSS THE
EAST/NORTHEAST WITH LOW 50S ACROSS THE WEST/SOUTHWEST. COLD
WEDNESDAY NIGHT WITH LOWS IN THE SINGLE DIGITS ABOVE ZERO
EAST/NORTHEAST TO LOW/MID TEENS FAR WEST/SOUTHWEST.

SHOULD SEE AN INCREASE IN PRECIPITATION CHANCES LATE IN THE DAY
WEDNESDAY THROUGH WEDNESDAY NIGHT AS PLENTIFUL MOISTURE ALONG THE
LEADING EDGE OF THE ARCTIC FRONT MOVES IN. SHOULD SEE SOME LIGHT
RAIN DURING THE DAY QUICKLY CHANGING OVER TO LIGHT SNOW DURING THE
NIGHT. ACCUMULATIONS AT THIS POINT GENERALLY LESS THEN AN INCH.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 230 AM MST MON JAN 20 2014

THE LARGE SCALE RIDGE/TROUGH PATTERN ACROSS NORTH AMERICA...YOU
GUESSED IT...CONTINUES. IN THIS PERSISTENT PATTERN UPPER FLOW IS
GENIALLY NORTHWEST...BUT THE SUBTLETIES IN THE LOW/MID LEVEL FLOW
WILL MEAN VARIABLE TEMPS...FROM COLD TO WARM FOR TODAYS EXTENDED
PERIOD.

THURSDAY...WE BEGIN WITH A COLD FRONT HAVING MOVED THROUGH THE
REGION AND LIGHT SNOW ENDING ACROSS EASTERN COLORADO AND PARTS OF NW
KANSAS AS AN ARCTIC HIGH PRESSURE MOVES SOUTH INTO THE CENTRAL
PLAINS. THE GFS FINALLY MET UP WITH THE ECMWF...AND NOW THE 00Z GEM
GLOBAL IS THE COLDEST OF ALL THREE. /LAST NIGHT THE ECMWF WAS
UNUSUALLY COLD COMPARED TO THE GFS...GEM...AND EVEN THE ECMWF
ENSEMBLES./ IN TERMS OF THE DYNAMICS IN THE DENDRITIC ZONE...THINGS
ARE LOOKING MUCH BETTER THAN PREVIOUS RUNS. PRECIP WILL END BY NOON
IF NOT EARLIER AND SKIES WILL CLEAR OUT AS THE COLD AIR POURS IN
FROM THE NORTH. HIGHS IN THE 20S AS THE SUN PEEKS OUT LATE IN THE
DAY...BUT IF CLOUDS ARE THICKER THAN EXPECTED WE MIGHT NOT GET OUT
OF THE TEENS.

THURSDAY NIGHT WAS TRICKY AS FAR AS LOWS GO. A SHIFT IN THE FLOW AS
THE HIGH PRESSURE WEAKENS WILL MEAN WARM AIR ADVECTION AS EARLY
AS LATE THURSDAY AFTERNOON...CAUSING TEMPERATURES TO RISE THROUGH
THE NIGHT. HIGH CLOUDS WILL BE PRESENT...DISSIPATING THROUGHOUT THE
NIGHT. ULTIMATELY DECIDED TO GO WITH LOW TEENS...WITH LOWS TEMPS
ACROSS THE SOUTHEAST PORTIONS OF THE CWA AS THIS AREA WILL BE
IMPACTED BY THE WAA THE LATEST.

AFTER THIS QUICK SHOT OF COLD AIR...A MILD WEEKEND. FRIDAY TEMPS WILL
WARM UP TO NEAR NORMAL AS WESTERLY FLOW AT LOW LEVELS BRINGS IN
WARMER TEMPS. ON SATURDAY TEMPS WILL WARM UP TO NEAR 60 THANKS TO
SOUTHWESTERLY FLOW. SUNDAY LOOKS TO BE MILD AS WELL WITH HIGHS IN
THE 50S...COOLER THAN SATURDAY DUE TO A MORE NORTHERLY FLOW
COMPONENT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 230 AM MST MON JAN 20 2014

FOR KGLD AND KMCK VFR THROUGH THE PERIOD. AVIATION CONCERN WILL BE
THE WIND. CURRENTLY EXPECTING NORTHWEST WINDS OF 10-15KTS AT TAF
ISSUANCE TO SLOWLY INCREASE DURING THE MORNING WITH 25-30KTS WITH
HIGHER GUSTS IN THE 18Z-22Z TIMEFRAME. BY 00Z NORTHWEST WINDS
AROUND 17KTS WILL DECREASE BELOW 12KTS AROUND 03Z THEN DECREASE
BELOW 5KTS AFTER 08Z. SHOULD SEE AN INCREASE IN CLOUDINESS DURING
THE MORNING HOURS BEFORE DECREASING FROM NORTH TO SOUTH THIS
AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 230 AM MST MON JAN 20 2014

TODAY...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE
EXPECTED ACROSS MUCH OF THE AREA. RELATIVE HUMIDITY VALUES WILL
DROP INTO THE MID 20 PERCENT RANGE CREATING NEAR CRITICAL FIRE
WEATHER CONDITIONS.

TUESDAY...EARLY TO MID AFTERNOON RELATIVE HUMIDITY VALUES WILL
DROP AS LOW AS 17 PERCENT. NORTHWEST WINDS GUSTING TO 30 MPH ARE
POSSIBLE AS WELL CREATING CRITICAL OR NEAR CRITICAL FIRE WEATHER
CONDITIONS. AT THIS TIME THE MOST LIKELY AREA FOR CRITICAL FIRE
WEATHER CONDITIONS WOULD BE FROM TRENTON NEBRASKA TO COLBY TO
WALLACE KANSAS AND POINTS WEST. GIVEN SOME UNCERTAINTY IN WIND
FORECAST WILL HOLD OFF ON ANY HIGHLITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JJM
AVIATION...99
FIRE WEATHER...99
Hazardous weather outlook, Jan 19, 5:06 PM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MST SUN JAN 19 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
406 PM MST SUN JAN 19 2014 /506 PM CST SUN JAN 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY AS
NORTHWEST WINDS GUSTING TO 35 MPH COMBINE WITH RELATIVE HUMIDITY
AS LOW AS 25 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Kansas, 2014Wind Advisories in Nebraska, 2014Wind Advisories in Colorado, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.